Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 10, NWS Sioux Falls, SD

June 15, 20194 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2019, 1:21 PM CDT for 4 counties in Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2019, 1:21 PM CDT (18:21 UTC)
Expired
Jun 15, 2019, 2:00 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:24 PM CDTHAIL 11 N Remsen, IA
Jun 15, 1:30 PM CDTHAIL 0.71 N Cherokee, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WUUS53 KFSD 151821
SVRFSD
IAC035-141-149-167-151900-
/O.NEW.KFSD.SV.W.0010.190615T1821Z-190615T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
121 PM CDT Sat Jun 15 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in northwestern Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Northeastern Plymouth County in northwestern Iowa...
  Southwestern O'Brien County in northwestern Iowa...

* Until 200 PM CDT.

* At 121 PM CDT, a severe thunderstorm was located near Remsen, or 13
  miles southeast of Orange City, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Marcus around 135 PM CDT.
  Cleghorn around 145 PM CDT.
  Paullina around 200 PM CDT.

Other locations impacted by this severe thunderstorm include Calumet
and Meriden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4276 9598 4290 9605 4304 9560 4290 9549
      4272 9549
TIME...MOT...LOC 1821Z 244DEG 17KT 4285 9591 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
2 follow-up statements
732 
WWUS53 KFSD 151834
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
134 PM CDT Sat Jun 15 2019

IAC167-151844-
/O.CAN.KFSD.SV.W.0010.000000T0000Z-190615T1900Z/
Sioux IA-
134 PM CDT Sat Jun 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIOUX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Iowa.

LAT...LON 4275 9589 4275 9590 4289 9594 4291 9589
      4291 9586 4292 9586 4303 9559 4290 9549
      4272 9549
TIME...MOT...LOC 1834Z 244DEG 17KT 4288 9583 

$$

IAC035-141-149-151900-
/O.CON.KFSD.SV.W.0010.000000T0000Z-190615T1900Z/
Cherokee IA-Plymouth IA-O'Brien IA-
134 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHERN CHEROKEE...NORTHEASTERN PLYMOUTH AND SOUTHWESTERN
O'BRIEN COUNTIES...

At 134 PM CDT, a severe thunderstorm was located near Marcus, or 14
miles southeast of Orange City, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Cleghorn around 145 PM CDT.
  Paullina around 200 PM CDT.

Other locations impacted by this severe thunderstorm include Calumet
and Meriden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4275 9589 4275 9590 4289 9594 4291 9589
      4291 9586 4292 9586 4303 9559 4290 9549
      4272 9549
TIME...MOT...LOC 1834Z 244DEG 17KT 4288 9583 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
433 
WWUS53 KFSD 151853
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
153 PM CDT Sat Jun 15 2019

IAC035-141-149-151902-
/O.EXP.KFSD.SV.W.0010.000000T0000Z-190615T1900Z/
Cherokee IA-Plymouth IA-O'Brien IA-
153 PM CDT Sat Jun 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE...
NORTHEASTERN PLYMOUTH AND SOUTHWESTERN O'BRIEN COUNTIES WILL EXPIRE
AT 200 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail up to nickel size and gusty winds to 50 mph are still possible 
with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4275 9589 4275 9590 4289 9594 4291 9589
      4291 9586 4292 9586 4303 9559 4290 9549
      4272 9549
TIME...MOT...LOC 1852Z 244DEG 17KT 4292 9572 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:23 AM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jun 15, 6:23 AM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
623 AM CDT Sat Jun 15 2019

.SHORT TERM...(Today and Tonight)
Issued at 408 AM CDT Sat Jun 15 2019

The near term features a very active period with scattered showers
and thunderstorms and a potential for a few strong to severe
thunderstorms.

Moderate instability and theta-e advection have caused some elevated
thunderstorms early this morning as a weak surface low moves through
the forecast area. Hi-Res models are not handling current
showers/thunderstorms well. However, the consensus suggest storms
weakening or dissipating early this morning. Have leaned towards
HRRR/HRRR-EXP, which indicate potential for precipitation along the
Missouri River through 7-9 AM CDT.

As the aforementioned surface low slowly moves east into MN and IA,
an upper shortwave trough digs south into the region this afternoon.
The interaction of this forcing is the main focus for the
development of thunderstorms. It will all depend on the location
of the frontal boundary. Latest HRRR and HRRR EXP models bring the
front along and east of Highway 71, while the NAM solutions bring
the front close the I-29. While confidence is moderate on the
location of the front, confidence is increasing on the potential
of a few strong to severe storms. MUCAPE values around 1500-3000
J/kg along with increasing surface dewpoints (around mid-60s) and
steep lapse rates will provide the ingredients for the development
of strong thunderstorms early this afternoon. The 0-6km bulk
shear vector is weak (~25 knots); however unidirectional shear
along with strong instability will allow for some discrete cells.
Convection may initiate as early as 11 am. The greatest threat of
severe weather is from 12 pm to 7 pm in areas along and east of
the I-29 corridor. Agreed with SPC, with a slight risk of severe
thunderstorms across this region. In terms of threats, with large
MUCAPE values in the hail growth zone and sounding suggesting
DCAPEs approaching 1000-1300 J/kg, hail up to 1.75 inches and
damaging winds to 60 mph are the main risks. An isolated tornado
cannot be ruled out mainly along the boundary.

Another concern this afternoon is a marginal risk of heavy rainfall,
leading to localized flash flooding. The main risk falls across
southwest MN where rainfall rates from half inch to around an inch
of rain per hour will be possible.

.LONG TERM...(Sunday through Friday)
Issued at 408 AM CDT Sat Jun 15 2019

The long term period continue to suggest several chances of
precipitation as west to northwest upper flow pattern dominates the
region.

Father's Day looks pleasant and great for outdoor activities.
Northwest to northeast surface winds will keep the area slightly
cooler with temperatures mainly in the 70s.

In general, a few disturbances/vort max will be moving along the
quasi zonal flow aloft throughout the week, bringing chances of
showers and thunderstorms. It won't be a complete washout, but
enough for some isolated to scattered precipitation. The next "good"
chance for showers and thunderstorms will be Tuesday into Wednesday.
The GFS and ECMWF suggest widespread precipitation across the region
as a shortwave moves northeast across the Plains. There is still a
lot of uncertainty with this system and hence for anything
developing after mid-week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 623 AM CDT Sat Jun 15 2019

Scattered storms are possible by 17Z today, with the risk in our
forecast area continuing until around 00Z-02Z. The best chance of
storms, which could create localized MVFR-IFR conditions along
with gusty winds, will be east of Interstate 29, and thus east of
KFSD/KSUX. However, there is a small risk that storms early in the
afternoon could brush these terminals, and have included mention
of VCTS to acknowledge this risk. After 20Z-21Z, confidence at
this time is too low to include thunder at the TAF sites.

After the storms exit to the east early this evening, there is a
potential for MVFR-IFR ceilings, mainly impacting areas north and
east of KFSD/KHON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Jun 15, 4:33 AM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
433 AM CDT Sat Jun 15 2019

NEZ013-SDZ038-039-050-052>055-057>061-063>066-068>070-160945-
Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
433 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today. An isolated strong
storm is possible, with small hail and gusty winds to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-056-062-067-071-160945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Brookings-Moody-Minnehaha-Union-
433 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible later this
morning into early evening. Some storms may become severe with large
hail up to golf ball sized, damaging winds up to 60 mph and an
isolated tornado possible. In addition, localized heavy rainfall is
possible, mainly over southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 12:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     FUNNEL CLOUD     BROOKINGS               44.31N 96.79W
06/15/2019                   BROOKINGS          SD   LAW ENFORCEMENT

&&

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.